P. Star, K. Cheung, G. Long,,, P. Brown,, A. Smith, P. Guitera,,, L. Martin
Underlying autoimmune disease, including psoriasis, can be exacerbated or unmasked by check point inhibitor therapy.1 Psoriasiform eruptions have been reported secondary to both programme cell death receptor-1(PD-1) and ligand-1(PDL1) inhibitors.
An 82 year old male with stage III C melanoma and intransit limb metastases developed recurrent episodes of a grade III generalised erythematous eruption after the ﬁrst cycle of pembrolizumab and intra-lesional T-Vec. A skin
biopsy demonstrated spongiotic dermatitis. Prior to commencing immunotherapy, the patient had a history of a chronic generalised papulosquamous eruption, clinically diagnosed as discoid eczema or prurigo nodularis and had also received acitretin(10 mg d) as NMSC prophylaxis.
His eruption was initially treated with high dose steroid (75 mg d) by oncology, as per protocol for ‘cutaneous toxicity’, with poor response and ﬂares with each attempt to taper. By week 40 he developed worsening papulosquamous plaques studded with pustules and scale on the trunk and proximal limbs, signiﬁcantly affecting his quality of life. A biopsy demonstrated a mixed spongiotic and lichenoid reaction pattern with intracorneal pustules consistent with pustular psoriasis or pustular drug reaction. Pembrolizumab was ceased due to skin toxicity and a sustained complete response to immunotherapy on CT. The pustular psoriasis was controlled 5 months after cessation of immunotherapy with elevated dose of acitretin and topical therapy.
This case illustrates that psoriasiform reactions to immunotherapy in pre-disposed patients may signiﬁcantly alter immunotherapy protocols.